Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 26, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 21, 2020, 2:46 PM CDT for Clayton County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2020, 2:46 PM CDT (19:46 UTC)
- Expired
- Jun 21, 2020, 3:13 PM CDT
- In force
- 27 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Clayton County, IA
The radar
The La Crosse radar (KARX), 116 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 807 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
739
WUUS53 KARX 211946
SVRARX
IAC043-212030-
/O.NEW.KARX.SV.W.0026.200621T1946Z-200621T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
246 PM CDT Sun Jun 21 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southwestern Clayton County in northeastern Iowa...
* Until 330 PM CDT.
* At 245 PM CDT, a severe thunderstorm was located near Volga, or
near Elkader, moving northeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Elkader around 315 PM CDT.
Other locations impacted by this severe thunderstorm include
Mederville, Garber, Motor, Communia, Clayton Center, St. Olaf.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4280 9161 4284 9161 4298 9133 4273 9117
4266 9152
TIME...MOT...LOC 1945Z 245DEG 11KT 4278 9148
HAIL...1.00IN
WIND...<50MPH
$$
042 follow-up statements
947
WWUS53 KARX 212000
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
300 PM CDT Sun Jun 21 2020
IAC043-212030-
/O.CON.KARX.SV.W.0026.000000T0000Z-200621T2030Z/
Clayton IA-
300 PM CDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHWESTERN CLAYTON COUNTY...
At 259 PM CDT, a severe thunderstorm was located near Osborne,
moving northeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
southwestern Clayton County, including the following locations...
Mederville, Garber, Motor, Communia, Clayton Center, and St. Olaf.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4279 9152 4286 9156 4298 9133 4273 9117
4267 9145
TIME...MOT...LOC 1959Z 254DEG 12KT 4278 9139
HAIL...1.00IN
WIND...<50MPH
$$
04543
WWUS53 KARX 212013
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
313 PM CDT Sun Jun 21 2020
IAC043-212023-
/O.CAN.KARX.SV.W.0026.000000T0000Z-200621T2030Z/
Clayton IA-
313 PM CDT Sun Jun 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLAYTON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4279 9152 4286 9156 4298 9133 4273 9117
4267 9145
TIME...MOT...LOC 2009Z 245DEG 11KT 4280 9134
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:39 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 21, 12:39 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1239 PM CDT Sun Jun 21 2020 .SHORT TERM...(Today and tonight) Issued at 410 AM CDT Sun Jun 21 2020 Watching areas of locally dense river valley fog this morning, as lingering moisture, light surface flow, and mostly clear skies have allowed decent radiational cooling. Pretty impressive so close to the longest day of the year, but with sunrise rapidly approaching, expect this fog to burn off by around 8 am. Much of the rest of the day could end up dry for most, with the exception being portions of northeast Iowa, where approaching low- level moisture transport this morning could result in scattered showers and storms. Coverage is expected to increase late this afternoon as moisture transport ramps up further. Attention then turns to a shortwave/front approaching from the west. Sunshine over much of the area should allow 1500-2000 J/kg of MUCAPE to develop by afternoon, but shear looks marginal at only around 20 to maybe 30 kts. Forcing and shear will be stronger to our west where storms initiate, moving eastward into western parts of the area by evening. Instability will be waning as the evening progresses, but will have to watch for strong to perhaps severe storms maintaining some of their strength as they enter western portions of the area before weakening. SPC slight risk matches this well, just touching our western border. In addition, with recent hefty rainfall totals over parts of the area and continued deep warm cloud depths/high precipitable water exceeding 1.5", will have to monitor for locally heavy rain or localized flooding. Latest guidance suggests portions of northeast Iowa, where contribution from earlier day rain and wet soils could overlap with evening storms, will have the greatest potential for heavy rain. .LONG TERM...(Monday through Saturday) Issued at 410 AM CDT Sun Jun 21 2020 Still watching Monday for potential for a strong storm or two. Timing does not look favorable for strong storms for most of the area, as the front looks to swing through during the morning. The exception looks to be extreme northeast Iowa into southwest Wisconsin where the front might not yet have passed by afternoon. Guidance does not suggest very impressive 0-6 km shear, and cloud cover/morning showers may really hamper the ability to build much instability here, both of which would limit the threat for strong storms. That said, if skies are clearer than anticipated and a tad more instability is able to build, a strong storm or two would be possible as the front moves through. Following the frontal passage, an upper level low just to our north will keep the area in cooler northwest flow aloft, translating to highs in the 70s to around 80, and lows in the 50s. Within this flow there will be weak shortwaves rotating into the area through the week, however, which may lead to occasional shower chances. By the end of the week, the low moves off as a stronger shortwave swings in from the west, bringing more shower/storm chances. There are some suggestions that warmer air and upper level ridging then try to take hold for early next week, but model differences abound and predictability is low. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1211 PM CDT Sun Jun 21 2020 VFR conditions continue this afternoon with a fair weather cu field developing and a south-southwest breeze. Instability continues to increase with all of today's sunshine, so monitoring for any possible source of lift to trigger potential showers and storms. If this occurs this afternoon, development to isolated weak thunderstorms would be quick, but likelihood of this occurring in vicinity of the airfields is low. Main focus will be this evening as an upper disturbance approaches, which is expected to trigger a cluster of storms upstream later this afternoon from northeast NE into southwest MN. Hi-res models are in general agreement with this band of convection then pushing into the local area roughly between 00Z - 03Z, but they still show a rather large spread in terms of timing and evolution this evening. Confidence at this point is high enough for at least scattered storms to warrant tempo TSRA this evening with cig/vsby reductions likely with any heavy rain. Could also be some gusty winds with variable wind direction. Trends seem to favor convection and lingering showers clearing out of RST more quickly than LSE overnight, but confidence is lower that far out in the period. There are hints of lowering ceilings as a cold front approaches late tonight towards daybreak Monday with low end MVFR to perhaps IFR possible. Light and variable winds overnight will quickly shift to the north-northwest behind the front Monday morning. There may be some showers that develop along the front towards the tail end of the TAF period, but confidence is low. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Lee LONG TERM...Lee AVIATION...Kurz
Hazardous weather outlook, Jun 21, 5:11 AM CDT, 9 hours 35 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 511 AM CDT Sun Jun 21 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-221015- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 511 AM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this morning across portions of northeast Iowa. The main hazard is lightning. Additional storms are expected this afternoon into tonight. A few may be strong to isolated severe across northeast Iowa and southeast Minnesota, with the main hazards being gusty winds and small hail. Locally heavy rainfall is also possible this afternoon through tonight. This could lead to rises on some rivers and localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic thunderstorm chances will continue through the week. The probability of organized severe weather looks low at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Lee
In the hours before
Special weather statement, Jun 21, 1:48 PM CDT, 58 minutes before
Special Weather Statement National Weather Service La Crosse WI 148 PM CDT Sun Jun 21 2020 IAZ029-211930- Fayette- 148 PM CDT Sun Jun 21 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FAYETTE COUNTY... At 147 PM CDT, a strong thunderstorm was located over Fairbank, or near Oelwein, moving northeast at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Oelwein, County Roads 3 And W 13 and County Roads 3 And W 33. If outdoors, seek shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4264 9205 4278 9194 4273 9174 4264 9188 TIME...MOT...LOC 1847Z 226DEG 14KT 4262 9200 Kurz
Special weather statement, Jun 21, 2:35 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
235 PM CDT Sun Jun 21 2020
IAZ030-212000-
Clayton-
235 PM CDT Sun Jun 21 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLAYTON
COUNTY...
At 233 PM CDT, strong thunderstorms were clustered near Volga, or
southwest of Elkader, moving northeast at 15 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Elkader, Volga, St. Olaf, Garber, Elkport, Mederville, Osborne,
Littleport, Communia and Clayton Center.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4281 9161 4284 9161 4298 9131 4273 9116
4266 9151
TIME...MOT...LOC 1933Z 245DEG 11KT 4278 9148
04The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 1:48 PM CDT | Special Weather Statement | ARX | Fayette | 42 min |
| Jun 21, 2:35 PM CDT | Special Weather Statement | ARX | Clayton | 25 min |
| Jun 21, 6:42 PM CDT | Special Weather Statement | ARX | Floyd, Mitchell | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.